February 26, 2007
Hyperglycemia and DKA
Question from Ludlow, Shropshire, United Kingdom:
My five-year-old son was diagnosed with type 1 diabetes at sixteen months. He uses a pump with NovoRapid. He was ill over a period of three weeks. This illness started with a high temperature up to 42 degrees Celsius (107.6 degrees Fahrenheit), which I couldn't get down. Ketones were between 3.0 and 4.0 mmol/L and his blood glucose was up to 26 mmol/L [468 mg/dl]. He was admitted to the hospital where he was treated for ketoacidosis. The ketones went up to 5.9 mmol/L, but no cause could be found for the high temperature. He was discharged the next evening but still not great, then readmitted two days later with a temperature and abdominal pain. He had an abdominal scan, chest x-rays, and was seen by the surgeons, but, again, no cause could be found and he was again discharged. Three days later, he became ill and was diagnosed with an ear infection for which he was given amoxycillin for seven days. Throughout this period, he had ketones present. I realize that he was not eating well and this would account for some ketones being present during recovery, but it is now twelve days since he finished his antibiotics and is eating well, yet, we are still detecting ketones and not just in the morning. I have never known him to have ketones present unless he is ill also. Over the past five mornings, he has had blood glucose levels of between 3.0 mmol/L [54 mg/dl] and 3.9 mmol/L [70 mg/dl], even though they have been normal at midnight. Last night, his blood sugar was 13 mmol/L [234 mg/dl], but he was only 3 mmol/L [54 mg/dl] this morning. I have tried searching for information regarding elevated ketones, but have not had much luck. Is this something that I need to worry about? I did wonder if perhaps he is not absorbing his food properly and this could cause him not get enough calories. What do you think is happening?
The presence of ketones, PLUS high glucose, indicates a relative lack of insulin. I’d think that either the pump is short-changing you somehow (so change your sites, tubing, reservoir, EVERTHING, etc.) OR the metabolic demands on your child are now such that the usual basal doses of insulin are inadequate.
I’d do a couple of things in a step-wise fashion, after you change the site, and if that does not fix things. First, give an injection of your usual insulin in doses typically calculated to correct the higher readings. Second, if you still have problems with ketones and higher readings, then I’d give a shot of REGULAR insulin. I find that insulin aspart (NovoRapid, NovoLog) does not do as good a job on sick days with ketones.
Certainly, discuss matters with your diabetes team.